Iowa, 2007Flood and Damaging Wind in Iowa, August 22, 2007
August 22, 2007 · NWS DMX · 2 events in 2 counties and zones
Thunderstorms continued to develop across eastern Nebraska and Iowa as the stationary frontal boundary remained in place across the area. Heavy rains fell on already saturated ground over northern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued to develop across eastern Nebraska and Iowa as the stationary frontal boundary remained in place across the area. Heavy rains fell on already saturated ground over northern Iowa. In Fort Dodge, flooding occurred when a levee was breached on the Des Moines River at the hydroelectric plant in Fort Dodge. Most of the storms were below severe limits, however one of the storms moving through Sac County produced high winds and downed large tree limbs near Schaller.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 3:04 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 3:04 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT WED AUG 22 2007
.SYNOPSIS...
WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS
CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE
SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA
WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR
SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND
AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN
ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES
BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET
MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL
IN/NEAR THE CWA .
.DISCUSSION...
.SHORT TERM...TODAY.
FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN
ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY
RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT
RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL
DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH.
.LONG TERM....TONIGHT THROUGH TUESDAY.
INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION
AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM THE CENTRAL
PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN
INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE
GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA
DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN
THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH
WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15
THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE
MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF
THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE
THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE
CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL
MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW
FLOW ALOFT.
&&
.AVIATION...22/06Z
AVIATION SCENARIO PRETTY MUCH A REPEAT OF TUE WITH CONVECTION
DIMINISHING EARLY THIS MORNING WITH REDEVELOPMENT ANTICIPATED LATE
THIS AFTERNOON AND TONIGHT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060
&&
LONG TERM...RUSSELL
SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Aug 22, 4:28 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT WED AUG 22 2007
IAZ004>007-015>017-023>028-033>039-044>050-057>060-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
528 AM CDT WED AUG 22 2007
...SERIOUS FLOODING SITUATION MAY WORSEN...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...THE CHANCES FOR
THUNDERSTORMS WILL INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS AND CONTINUE OVERNIGHT. NUMEROUS THUNDERSTORMS ARE
ANTICIPATED TONIGHT WITH HEAVY RAINS AND ADDITIONAL FLASH
FLOODING. RAINFALL FROM ONE TO TWO INCHES MAY OCCUR WITH LOCALLY
HIGHER AMOUNTS TO THREE OR FOUR INCHES POSSIBLE. RAINFALL OF THIS
MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING
SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH
FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH
THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY
IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT
DODGE FARTHER NORTH AND WEST.
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON
AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS
OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.
IAZ061-062-070>075-081>086-092>097-231100-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...TODAY AND TONIGHT
CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND
FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY
EXCEED AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY
THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE
QUITE BENEFICIAL.
SMALL
In the hours before
Local storm report, Aug 21, 11:32 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD FORT DODGE 43.26N 93.64W
08/22/2007 WINNEBAGO IA LAW ENFORCEMENT
HIGHWAY 169 NORTH OF FORT DODGE CLOSED WATER OVER THE
ROAD. HIGHWAY 20 UNDERPASS CLOSED RUNNING WATER OVER THE
ROAD.
1210 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/22/2007 WEBSTER IA LAW ENFORCEMENT
HIGHWAY 169 NORTH OF FORT DODGE CLOSE WATER RUNNING OVER
THE ROAD. HIGHWAY 20 UNDERPASS CLOSED WATER RUNNING OVER
ROAD.
&&
GFORSTERLocal storm report, Aug 21, 11:42 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM FLASH FLOOD HUMBOLDT 42.72N 94.22W
08/22/2007 HUMBOLDT IA LAW ENFORCEMENT
EMERGENCY PERSONNEL EVACUATING CARE CENTER IN HUMBOLDT.
&&
KJLocal storm report, Aug 22, 3:26 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN GOWRIE 42.28N 94.29W
08/22/2007 M4.90 INCH WEBSTER IA TRAINED SPOTTER
4.90 INCHES FROM 900 PM TUESDAY TO THE TIME RAIN ENDED
AROUND 200 AM.
&&
SMALLFlood, Webster
- When
- August 22, 5:29 AM CST to 11:00 AM CST
- Where
- Webster County, 3.64 mi ENE of Clare to 0.59 mi W of Badger
- Cause
- Dam / Levee Break
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.602, -94.285
There had been reports of a levee breach. The Emergency Manager noted that there was not actually a breach on the Des Moines River in Fort Dodge.
Thunderstorm Wind, Sac
- When
- August 22, 9:15 AM CST
- Where
- Sac County, Schaller
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -95.300
High winds broke 12 to 18 inch diameter branches in town.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 22, 20073 deaths · 2 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Nebraska, August 22, 2007$9.0 million · EF0 · 25 events
- Flash Flooding and Damaging Winds in Wisconsin, August 22, 2007$6.7 million · 68 kt wind · 30 events
- Damaging Winds in South Carolina, August 22 to 23, 2007$5.5 million · 60 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, August 22, 2007$140,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Michigan, August 22, 2007$130,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 22 to 23, 2007$88,000 · 54 kt wind · 8 events
- High Surf in Alabama, August 22, 2007$100,000 · 1 event
- Damaging Winds in Iowa, August 22, 2007$90,000 · 57 kt wind · 2 events
- Hail and Damaging Winds in Wyoming, August 22, 2007$23,000 · 1.75 in hail · 16 events
- Damaging Winds in Michigan, August 22, 2007$35,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Illinois, August 22 to 23, 2007$22,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42526, 42407.